Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 6:08 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 67 min. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1998, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 27, 1998, 7:15 PM CDT
- In force
- 67 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:48 PM CDT | Hail 1 | Hayfield, MN | |
| Jun 27, 6:56 PM CDT | Thunderstorm Wind 61 | Austin, MN | |
| Jun 27, 6:59 PM CDT | Thunderstorm Wind 52 | Claremont, MN | |
| Jun 27, 7:00 PM CDT | Thunderstorm Wind 52 | West Concord, MN | |
| Jun 27, 7:00 PM CDT | Thunderstorm Wind 61 | Austin, MN | |
| Jun 27, 7:10 PM CDT | Thunderstorm Wind 52 | Hayfield, MN | |
| Jun 27, 7:14 PM CDT | Thunderstorm Wind 81 | Austin Arpt, MN | |
| Jun 27, 7:17 PM CDT | Thunderstorm Wind 70 | Sargeant, MN | |
| Jun 27, 7:25 PM CDT | Thunderstorm Wind | Racine, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264 WUUS1 KLSE 272309 RRA SVRLSE MNC039-099-280015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 608 PM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEAST MINNESOTA MOWER COUNTY IN SOUTHEAST MINNESOTA * UNTIL 715 PM CDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 20 MILES WEST AND NORTHWEST OF AUSTIN... MOVING NORTHEAST AT 30 MPH. * THESE SEVERE THUNDERSTORMS WILL BE NEAR... AUSTIN AND CORNING BY 620 PM CLAREMONT...LANSING AND WALTHAM BY 635 PM WEST CONCORD BY 650 PM THESE ARE DANGEROUS STORMS STAY INDOORS AND AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. TODD2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 27, 2:50 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT SAT JUN 27 1998 FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD POTENTIAL.... 18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE WI/IL...MN/IA BORDERS. LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS AFTERNOON. AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE BOUNDARY IN IA. PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG INDICATED ALONG/SOUTH OF THE BOUNDARY. 12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST NIGHT. INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN THE AREA OF BEST LOW LEVEL COVERGENCE. CONVECTION TO THEN DEVELOP/MOVE EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY. WEAK VORT LOBE AND SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR TONIGHT. WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA LIKELY TO BE CLOSER TO THE BOUNDARY. FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA. PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS EVENING. WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE FORECAST AREA WARRENTED AGAIN TONIGHT. PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN POPS. PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS. COOLER FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS. RRS
In the hours before
Special weather statement, Jun 27, 5:13 PM CDT, 55 minutes before
MNZ079-086-087-094-272340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 513 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST AND SOUTH CENTRAL MINNESOTA... AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR WORTHINGTON AND REDWOOD FALLS. THESE STORMS WERE MOVING NORTHEAST AND 35 MPH. SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND POSSIBLE TORNADOES. AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA SHORTLY AFTER PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. BE ALERT FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, Jun 27, 5:13 PM CDT, 55 minutes before
MNZ079-086-087-094-272340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 513 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST AND SOUTH CENTRAL MINNESOTA... AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR WORTHINGTON AND REDWOOD FALLS. THESE STORMS WERE MOVING NORTHEAST AND 35 MPH. SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND POSSIBLE TORNADOES. AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA SHORTLY AFTER PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. BE ALERT FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, Jun 27, 5:15 PM CDT, 53 minutes before
MNZ079-086-087-094-272340- SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING TIME NATIONAL WEATHER SERVICE LA CROSSE WI 515 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST AND SOUTH CENTRAL MINNESOTA... AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR WORTHINGTON AND REDWOOD FALLS. THESE STORMS WERE MOVING NORTHEAST AND 35 MPH. SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND POSSIBLE TORNADOES. AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA SHORTLY AFTER 6 PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. BE ALERT FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, Jun 27, 5:15 PM CDT, 53 minutes before
MNZ079-086-087-094-272340- SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING TIME NATIONAL WEATHER SERVICE LA CROSSE WI 515 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST AND SOUTH CENTRAL MINNESOTA... AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR WORTHINGTON AND REDWOOD FALLS. THESE STORMS WERE MOVING NORTHEAST AND 35 MPH. SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND POSSIBLE TORNADOES. AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA SHORTLY AFTER 6 PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. BE ALERT FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, Jun 27, 5:35 PM CDT, 33 minutes before
MNZ079-086>088-094>096-272335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 535 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND ROCHESTER... NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY EARLY EVENING. THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA... INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS AND BE READY TO HEAD TO THE BASEMENT. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!! SHEA
Special weather statement, Jun 27, 5:35 PM CDT, 33 minutes before
MNZ079-086>088-094>096-272335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 535 PM CDT SAT JUN 27 1998 ...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND ROCHESTER... NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY EARLY EVENING. THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA... INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS AND BE READY TO HEAD TO THE BASEMENT. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!! SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:15 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 60 min |
| Jun 26, 10:38 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 62 min |
| Jun 26, 11:16 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 74 min |
| Jun 26, 11:19 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 61 min |
| Jun 26, 11:27 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 63 min |
| Jun 26, 11:33 PM CDT | Flash Flood Warning | ARX | Wabasha | 3 hr |
| Jun 27, 12:29 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 61 min |
| Jun 27, 12:29 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 61 min |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Winona | 5 hr |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Wabasha | 5 hr |
| Jun 27, 1:01 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 59 min |
| Jun 27, 1:08 AM CDT | Severe Thunderstorm Warning | ARX | Winona | 62 min |
| Jun 27, 1:17 AM CDT | Severe Thunderstorm Warning | ARX | Mower | 63 min |
| Jun 27, 1:26 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 64 min |
| Jun 27, 1:29 AM CDT | Flash Flood Warning | ARX | Olmsted | 4 hr |
| Jun 27, 6:00 AM CDT | Flash Flood Warning | ARX | Wabasha | 9 hr |
| Jun 27, 6:38 PM CDT | Tornado Warning | ARX | Mower | 47 min |
| Jun 27, 6:58 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.